GGC Medicines


Adult Therapeutics Handbook

Tumour Lysis Syndrome

Tumour Lysis Syndrome

This section describes diagnosis and initial management. For advice on prevention refer to local haematology department policy.

Introduction

Tumour lysis syndrome (TLS) is a potentially fatal syndrome characterised by a group of metabolic derangements caused by the release of cellular components into the blood after rapid lysis of malignant cells. This is seen most often at the initial treatment of a number of high grade malignant haematological disorders and results from the instigation of treatment. However, in a small number of cases, patients can present with TLS prior to initiation of any chemotherapy. Patients at highest risk of TLS include those with high cell-count leukaemias, lymphoblastic lymphoma, bulky diffuse large B cell and Burkitt lymphoma, but less commonly, some non-haematological malignancies may present with TLS e.g. germ cell tumours or small cell lung cancer. Patients with TLS often have a high lactate dehydrogenase (LDH) level.

Seek an urgent haemato-oncology review for patients presenting with clinical and/or laboratory features of TLS.

Clinical features of TLS reflect associated metabolic abnormalities

  • Acute oliguria and renal failure
  • Cardiac rhythm disturbance
  • Confusion and seizures
  • Nausea and vomiting
  • Muscle cramps and tetany

Laboratory features of TLS

  • Hyperuricaemia
  • Hyperkalaemia
  • Uraemia
  • Hypocalcaemia
  • Hyperphosphataemia
N.B. Spontaneous TLS prior to the initiation of any chemotherapy is associated with hyperuricaemia but frequently not with hyperphosphataemia.
  • Laboratory TLS = ≥2 laboratory changes within 3 days before or 7 days after chemotherapy. Use the Cairo-Bishop definition of laboratory TLS in the review article (British Journal of Haematology. 2004; 127(1):3-11) freely available at http://onlinelibrary.wiley.com then search for the above reference.
  • Clinical TLS = laboratory TLS plus one or more of the following that is not directly or probably attributable to a therapeutic agent: increased serum creatinine concentration (>1.5 x upper limit of normal), cardiac arrhythmia / sudden death, or a seizure.
  • Crystallisation of uric acid in renal tubules can further impair renal function. This is an oncological emergency and warrants aggressive therapy and possibly renal support. Sudden death may result from hyperkalaemia and cardiac arrest.

Treatment of established TLS (only under supervision of haemato-oncologist)

First page the on-call haematology registrar urgently. Effective management involves the combination of treating specific electrolyte abnormalities and/or acute renal failure. The haematology registrar will advise on use of a loop diuretic e.g. furosemide, and intravenous fluids (up to 4–6 L/24hours) to attempt to wash out the obstructing uric acid crystals. Rasburicase should also be prescribed. This may only be prescribed by the haematology specialist and is highly effective in causing a rapid reduction in serum urate levels.

Renal support with dialysis or continuous veno-venous haemofiltration can be life saving in these patients. Seek an early renal opinion in all established cases particularly in those with oliguria, persistent hyperphosphataemia and hyperkalaemia.

Management of electrolyte abnormalities

For treatment of hyperkalaemia and hypocalcaemia (seek specialist advice), refer to Management of hyperkalaemia and Management of hypocalcaemia guidelines.

Hyperphosphataemia

  • Phosphate >2.1mmol/L (moderate) – Increase hydration. Administer phosphate binder (calcium acetate oral 1g three times a day, adjust according to phosphate concentration - usual dose 4–6g daily; max 12g daily)
  • Phosphate >2.5mmol/L (severe) – Urgent renal opinion.

Uraemia: early renal opinion in all patients